Antihistamines are a class of medication that treat allergy symptoms, such as sneezing, runny nose, and itching. As with any medication, taking too much can be harmful.

Some antihistamines also work as sleep aids, cold and flu medicine, and motion sickness treatment.

People should follow the dosage guidelines on the packaging or their doctor’s advice to avoid an overdose. They should also keep antihistamines, and all medications, out of reach of children.

If a person takes too much antihistamine, they may experience adverse and sometimes severe effects. Always call a doctor or a poison control center if an antihistamine overdose occurs.

a person popping Antihistamine out of blister pack where they have to be carful not to take too many or they may overdoseShare on Pinterest
A person who overdoses on antihistamines may experience fever, dilated pupils, and a fast heart rate.

People can overdose on any type of antihistamine. Antihistamines are a drug, and there is a safe limit to how much a person can take at one time.

This limit depends on several factors, including:

  • the age and size of the person
  • the type of antihistamine they took and how much
  • any health conditions they have
  • other medication the person takes

If a healthy adult takes only a slightly higher dose of antihistamine, such as accidentally taking two pills instead of one, their symptoms may not be serious, or they may not have any symptoms.

However, a larger overdose, especially in children or older adults, may cause serious symptoms. Toxic doses of antihistamines may happen when a person takes 3 to 5 times the normal amount.

No matter how much a person overdoses, they should seek medical help or call a poison control center.

A position statement from the Canadian Society of Allergy and Clinical Immunology (CSACI) states that first generation antihistamines can have “intolerable and potentially life threatening adverse effects.”

Research shows that first generation antihistamines can have effects on the central nervous system in large doses.

Examples of first generation antihistamines include:

  • diphenhydramine (Benadryl)
  • chlorpheniramine
  • brompheniramine

These antihistamines may cause jitteriness or drowsiness.

Second generation antihistamines do not usually have these effects. Second-generation antihistamines are commonly used medications, including:

  • loratadine (Claritin)
  • cetirizine (Zyrtec),
  • fexofenadine (Allegra)

Signs and symptoms of antihistamine overdose in children may include:

After these symptoms appear, a child may experience:

  • drowsiness
  • slowed breathing
  • coma

Symptoms of antihistamine overdose in adults may include:

  • fever
  • flushing
  • dilated pupils
  • fast heart rate (tachycardia)
  • low blood pressure (hypotension)
  • coma
  • an inability to empty the bladder completely (urinary retention)

Second generation antihistamines tend to be less serious with an overdose.However, any overdose can be dangerous, and people should seek help from a medical professional or poison control immediately.

If a person suspects an antihistamine overdose, they should call the American Association of Poison Control Centers (AAPCC) at 1-800-222-1222. The AAPCC helpline is open 24 hours and is toll-free.

If a person has severe symptoms, such as trouble breathing, fast or slow heart rate, seizures, or loss of consciousness, call 911 or go to the nearest emergency room.

Some antihistamines are safe for children to take. However, the Food and Drug Administration (FDA) caution that just because a product says it is for children does not mean a child of any age can take it.

Research on antihistamines says that children and older adults are more at risk of an antihistamine overdose than adults.

One study found that children have experienced heart problems, seizures, and even death from an antihistamine overdose. The most common reactions are mild, however, and include:

Second generation antihistamines are less likely to cause toxicity in children than first generation ones, according to a study of more than 9,000 children.

However, another study foundthat second generation antihistamines can cause dangerous symptoms when children overdose on them.

Diagnosing an antihistamine overdose usually starts with a discussion about all medications the person is taking and not just the antihistamines. This is because some other medications, such as cold, flu, and sleep medications, contain antihistamines.

If a person takes one of these other medications and also takes an allergy medication, they may accidentally overdose.

Other medications, such as certain antidepressants and motion sickness drugs, can also cause an overdose if a person mixes them with antihistamines.

If someone is not sure about the amount of antihistamine they took, a doctor may need to conduct a physical exam. They may look for signs such as drowsiness, irritability, blurred vision, or seizures. They may also check the heart rate, breathing rate, and blood pressure.

In some cases, a person may need blood tests or further observation in a hospital.

In mild cases, an individual may be able to use self-care at home. However, they should always call the AAPCC or a doctor to be sure this is safe.

If the person is experiencing serious symptoms, they may need hospitalization, including heart monitoring, intravenous (IV) fluids, and medication.

In some cases, doctors may give a person activated charcoal, which helps prevent the absorption of some medications and chemicals in the gut. They may also use ipecac syrup, which causes the person to vomit. This can cause any excess medication to leave the body in the vomitus.

Antihistamines may be first generation (sedating) or second generation (nonsedating). These two types may lead to different reactions if a person takes too much.

First generation antihistamines are more likely to cross the blood-brain barrier. This means they can make people dizzy or drowsy, even in normal doses.

Second generation antihistamines are newer drugs and are less likely to have these effects. Nonetheless, people can overdose on both types.

First generation antihistamines available over-the-counter include:

  • diphenhydramine (Benadryl)
  • chlorpheniramine (Chlor-Trimeton)
  • brompheniramine (Dimetapp)
  • clemastine (Tavist)
  • doxylamine (Unisom)
  • hydroxyzine (Vistaril)
  • promethazine (Promethegan)
  • triprolidine (Actidil)

These medications can act as sedatives, so they can make a person feel tired or dizzy.

Some experts say first generation antihistamines are more likely to result in death from accidents or overdoses than their second generation counterparts.

Second and third generation antihistamines available over the counter include:

  • cetirizine (Zyrtec)
  • fexofenadine (Allegra)
  • loratadine (Claritin)

These newer antihistamines are less likely to cause drowsiness and dizziness. Research has found them less likely to cause dangerous effects if a person takes too much.

Antihistamines are typically safe when a person takes the correct amount. However, as with any medication, they can cause serious adverse effects if someone takes too much.

People must keep antihistamines and all medications out of reach of children. Some antihistamines are safe for children to take, but it is important to ask a doctor or pharmacist about the right dose.

Different antihistamines have different dosages. It is vital to read labels carefully to be sure a person is not taking too much.

If an overdose happens, seek immediate medical attention or call the AAPCC at 800-222-1222.